Originally published February 20 2013
Children's Motrin causes seven-year-old to go blind and lose 90 percent of skin
by J. D. Heyes
(NaturalNews) A Plymouth, Mass., teen could be awarded as much as $109 million after losing most of her skin and her vision following a massive allergic reaction to Children's Motrin when she was seven years old.
The award against the over-the-counter drug's manufacturer, Johnson & Johnson, was granted to Samantha Reckis and her family, reports said, after she suffered a rare but potentially fatal side effect from taking the ibuprofen product that caused her to go blind and have 90 percent of her skin fall off.
Jurors in the case found that Reckis developed Toxic Epidermal Necrolysis (TEN) after taking the product. The condition, though rare, occurs as a severe allergic reaction to drugs and medications like barbiturates, penicillin and sulphonamides. It causes the top layer of skin, the epidermis, to slough off after detaching from the lower layers. As many as 40 percent of those who are diagnosed with TEN die of complications from infections.
'It's like having your skin burned off'
According to reports at the time, Reckis was forced to undergo 19 surgeries in 2003, when she contracted the condition.
In an interview with the Boston Globe, the family's attorney, Bradley Henry, described his client's condition as excruciatingly painful.
"It's like having your skin burned off you," he said. "Imagine your worst sunburn times a thousand. It's an absolutely devastating condition."
He added that the bottle of Children's Motrin had only a small technical warning on its label that did not contain information about potential side effects.
In mid-February, a Plymouth court awarded Reckis $63 million after finding that Johnson & Johnson failed to adequately warn consumers about the potential dangers of taking the children's ibuprofen product. But she may wind up being awarded even more, including interest, Britain's Daily Mail reported.
Reckis was given the popular pain reliever after showing signs of a fever around Thanksgiving in 2003. But as she continued taking the drug, her condition only worsened, to the point that her family did not know whether she would survive.
Within days; however, doctors determined she was suffering from TEN, the most severe form of a more common skin disorder known as Stevens-Johnson syndrome, for which there is no known test to detect.
You can't hide behind the FDA
Reckis was in and out of the hospital for months following her initial treatment. She had multiple surgeries and lost nearly all of her skin, the Globe reported. Besides being legally blind, she has also suffered permanent lung and liver damage. She could not walk more than 150 yards without becoming exhausted, the family said. She is now 16.
The court determined that the company did not provide sufficient warnings about the potential side effects of Motrin, which might have alerted the family or her doctors to stop using the drug as her condition worsened.
"Drug companies like Johnson & Johnson can no longer hide behind an approval by the overworked FDA as an excuse not to warn consumers about known, devastating drug reactions" such as those Samantha Reckis experienced, the family said in a brief statement released following the verdict. "Parents like us have a right to know."
The drugmaker said that, while it sympathized with the family, it nevertheless disagreed with the verdict and is considering legal options, said the Globe.
'A severe allergic reaction'
"Children's MOTRINR (ibuprofen), when used as directed, is a safe and effective treatment option for minor aches and pains and fever," the company said, "and we believe the medicine is labeled appropriately."
Henry said that, in 2003, the prescription version of Motrin contained a brief warning about Stevens-Johnson syndrome, but that the over-the-counter version for children did not contain any warning whatsoever.
"We are not saying they should take it off the market. They just need to warn people," Henry said.
Currently, the medication's label contains an FDA-recommended warning that the medication could cause "a severe allergic reaction" and that symptoms could include hives, facial swelling, rash, and blisters.
Only about 300 cases of Stevens-Johnson syndrome occur in the U.S. annually.
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml